Pharmaceutical

Long term use of heartburn drugs can be dangerous

Millions of people turn to medication to treat the annoying and painful symptoms of heartburn. But doctors say that people who use medications to treat their symptoms should use them with caution and limit use if at all possible.

One popular choice in acid reflux treatment are pills known as Proton-Pump Inhibitors. “The dark side of Proton-Pump Inhibitors, because we’ve used so much of them for such a long period of time, is beginning to emerge,” says Dr. Henri Roca of LSU Health Sciences Center’s Family and Integrative Medicine during a interview with WWL-TV in New Orleans.

Proton-Pump Inhibitors are available both by prescription, such as Nexium, and over-the-counter, as Prevacid, Omeprazole and Prilosec. These drugs are recommended for use for seven or eight weeks. When someone takes them for 12 weeks or longer, problems arise.

When taken long term, Proton-Pump Inhibitors can inhibit the body from properly absorbing calcium, which puts long-term users at high risk for osteoporosis. It also interferes with the body’s defense mechanisms by clearing up bacteria that benefits the stomach and intestines, thus contributing to more gastrointestinal infections. And recently, the Food and Drug Administration (FDA) issued a warning about the combined use of the heart medication Plavix with Proton-Pump Inhibitors after tests showed that the Proton-Pump Inhibitors reduced the effectiveness of Plavix.

Another type of medication used to treat heartburn symptoms available only by prescription is Reglan (metoclopramide). Again, long-term (12 weeks or more) use of Reglan can have serious consequences. Early this year the FDA issued a black box warning on Reglan and other metoclopramide medications after numerous cases of a serious movement disorder known as Tardive Dyskinesia had been linked to use of Reglan. Tardive Dyskinesia can be debilitating and the symptoms may not stop even after the medication has been discontinued.

Doctors advise patients to talk with the doctors about their symptoms and any medications they may be taking. According to Dr. Roca, your symptoms may be caused by a number of ailments, and there may be safer and more effective ways to treat your heartburn symptoms.